MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-352
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 08/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not returned.
 
Event or Problem Description
Exeter stem trunnion breakage - patient walking at work and instantly collapsed.Patient presented to hospital.Reported by registrar/surgeon to territory manager.Revision surgery on (b)(6) 2022.No signs of metalosis in tissues upon revision.(initial procedure on (b)(6) 2016) right side.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of device photos and clinician review of the provided medical records.Method & results: -product evaluation and results: the reported device was not returned however photographs were provided for review.Visual inspection of the photographs of the device indicated that plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain consistent with fatigue fracture advancement occurring until the stem fractured from stress overload.-clinician review: a review of the provided medical information by a clinical consultant indicated: "unlabeled/undated: ap hip x-ray right.Well cemented exeter style stem and well-fixed cup.The stem is fractured at the base of the trunnion/neck at the junction to the body.The construct is failed in varus.Narrative: no history was provided other than the patient collapsed.There was an unlabeled and undated right hip x-ray that showed a broken exeter style stem.Conclusion/assessment: an exeter style stem fractured at the base of the neck at the junction to the body of the stem.Event confirmation: a stem fracture and failure can be confirmed from the x-ray.The patient and date cannot be confirmed.Root cause: a root cause cannot be ascertained without additional medical information.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem.Visual inspection of the photographs of the device indicated that plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the surfaces of the stem.This abrasion is indicative of cyclic stress-strain consistent with fatigue fracture advancement occurring until the stem fractured from stress overload.The event was further confirmed through clinician review of the provided x-ray image.A root cause could not be determined from the information provided.It is possible that the reported patient trauma (fall) contributed to the device failure.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 37.5MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
joann ripoli
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15462528
Report Number0002249697-2022-01391
Device Sequence Number17832111
Product Code JDI
UDI-Device Identifier04546540153241
UDI-Public04546540153241
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model Number0580-1-352
Device Catalogue Number0580-1-352
Device Lot NumberG5879268
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/30/2022
Supplement Date Received by Manufacturer02/11/2023
Initial Report FDA Received Date09/22/2022
Supplement Report FDA Received Date03/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age66 YR
Patient SexFemale